This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
In an editorial published under this title in the Nov 9 issue (Vol 186, p 592), the third sentence reads, "These common pathogens may assume a variety of clinical disguises, such as lupus simplex, erythema nodosum, tuberculosis, or pharyngitis." Roger H. Brodkin, MD, writes that "The illustrations were examples of herpes simplex, not lupus simplex, which may cause a serious keratitis in steroid patients and be unsuspected as a simple 'cold sore.' In the same way erythema nodosum may be a sign of an unsuspected tuberculosis, or pharyngitis may be of staphylococcal origin and therefore dangerous to patients who are taking steroids and exposed to this type of pharyngitis." The third sentence should thus correctly read as follows: "These common pathogens may assume a variety of clinical disguises, such as herpes simplex, erythema nodosum (tuberculosis), or pharyngitis (staphylococcal)."
Steroid Therapy and Infection. JAMA. 1964;187(2):147. doi:10.1001/jama.1964.03060150071025